Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 432, NWS Twin Cities, MN

October 4, 2005Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 4, 2005, 6:11 PM CDT for Polk County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2005, 6:11 PM CDT (23:11 UTC)
Expired
Oct 4, 2005, 7:00 PM CDT
In force
49 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1230 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 042310
SVRMPX
WIC095-050015-
/O.NEW.KMPX.SV.W.0432.051004T2311Z-051005T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 PM CDT TUE OCT 4 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN NORTHWEST WISCONSIN

* UNTIL 715 PM CDT

* AT 607 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 8 MILES NORTHWEST OF BALSAM LAKE...AND MOVING NORTHEAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RANGE...
  JOEL...
  FREDERIC...
  LEWIS...
  CLAM FALLS...
  MCKINLEY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4562 9280 4547 9265 4532 9268 4529 9217
      4573 9216 4572 9249 4564 9251

$$
1 follow-up statement
000 
WWUS53 KMPX 050000
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CDT TUE OCT 4 2005

WIC095-050011-
/O.CAN.KMPX.SV.W.0432.000000T0000Z-051005T0015Z/
POLK WI-
701 PM CDT TUE OCT 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR POLK COUNTY IS CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED TO BELOW SEVERE LIMITS.
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4562 9280 4547 9265 4532 9268 4529 9217
      4573 9216 4572 9249 4564 9251

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:21 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Oct 4, 2:21 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 PM CDT TUE OCT 4 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY
FRONT HAS SAGGED A LITTLE SWRD TDA...AND CURRENTLY SITS ON A LN FM
NR JYG TO LVN TO EAU. CONVECTION HAS BEEN ONGOING THE ENTIRE DAY
ACRS MUCH OF THE FA...ESPECIALLY N OF THE TWIN CITIES AND ACRS MY W
CNTRL WI COUNTIES. THE ACTIVITY OVR THE NRN CWA IS ASSOC WITH H8
FRONTOGENESIS EVIDENT IN THE OBSERVED WIND FIELD FM THE 12Z RGNL
RAOBS...AS WELL AS A S/W TROF EVIDENT IN ERN SD.

BNDRY SHUD NOT MAKE TOO MUCH MORE SWRD PROGRESS...AS THE LONGWAVE
TROF OVR THE WRN ROCKIES AND THE PAC NW APPROACHES...AND GIVES THE
SFC LO IN CO A NEWRD KICK. AS THE SFC LO MOVES INTO THE CNTRL
PLAINS...THE FRONT WL MOV NWRD AS A WARM FRONT. ANOTHER S/W TROF WL
INTERACT WITH THE FRONT TNGT /PRIMARILY OVR THE NRN FA/...WHICH WL
CONT THE WIDESPREAD TSRA. HAVE EXPANDED THE FLASH FLOOD WATCH TO
TAKE IN ALL OF OUR FA...DUE TO THE PLACEMENT OF THIS S/W AND THE
LOCATION OF THE H8 FRONT.

DRY SLOT WL SLIDE INTO THE SRN PART OF THE FA ON THE HEELS OF THE
ASSOC COLD FRONT BY MIDDAY WED AS THE SFC LO MOVES INTO N CNTRL WI.
THIS WL BRING AN END TO THE WIDESPREAD PCPN...BUT SHWRY PCPN REMAINS
A LIKELIHOOD WITH THE WRAPAROUND ENERGY/MOISTURE. GFS BUFR PROFILES
CONT TO SUPPORT THE POSSIBILITY OF SNOW SHWRS ACRS THE NRN FA LATE
WED EVE AND INTO THU MRNG.

STRONG CAA FOLLOWS THE COLD FRONTAL PASSAGE...AS WELL...BUT
ATTM...THE PROGGED H8 WIND SPEEDS ARE NOT SUPPORTIVE OF SFC WIND
SPEEDS MEETING WIND ADVY CRITERIA ON WED AND WED NGT /AT LEAST ON
THE GFS/. LATER SHIFTS WL HAVE TO MONITOR THIS SITUATION CLOSELY.
WHETHER THESE CRITERIA ARE MET OR NOT...WED/WED NGT WL STILL BE
BREEZY...AND THE CURRENT FCST REFLECTS THAT.

DRY AND COLD WX WL PREVAIL THRU THE LATTER PART OF THE WK...AS SFC
HI PRES TAKES HOLD OF THE RGN. TEMPS WILL REBOUND A LITTLE ON
FRI...AS THE UPR LO MOVES E OF THE FA.

.LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
THE 00Z ECMWF AND THE 12Z GFS LOOK VERY SIMILAR HEADING THROUGH THE
WEEKEND. A LARGE AREA OF HIGH PRESSURE WILL BE PULLING OFF TO THE
EAST. A WARM UP WILL ENSUE. A RATHER DEEP TROUGH IS FORECAST ALOFT
TO SPREAD INTO THE ROCKIES EARLY NEXT WEEK WITH A CUTOFF LOW FORMING
OVER THE FOUR CORNERS. WHILE THIS IS OCCURRING...AN INVERTED TROUGH
AT THE SURFACE WILL DEVELOP OVER THE NORTHERN PLAINS. WITH THE DEEP
SOUTHERLY FLOW ALOFT...IT LOOKS LIKE THE CHANCES FOR RAIN WILL BE
SLOW TO SPREAD ACROSS THE CWA MONDAY NIGHT AND TUESDAY. THEREFORE
WILL STAY THE COURSE WITH THE CURRENT LOW CHANCE POP FORECAST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THRU 12Z WED MNZ041>045-047>070-073>078-
082>085-091>093.
WI...FLASH FLOOD WATCH THROUGH 12Z WED WIZ014>016-023>028.

&&

KAT/RAH
Hazardous weather outlook, Oct 4, 2:22 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT TUE OCT 4 2005

MNZ041-042-047-048-054>056-064-051121-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD-
YELLOW MEDICINE-
222 PM CDT TUE OCT 4 2005

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED TODAY AND
TONIGHT ACROSS WEST CENTRAL MINNESOTA. VERY HEAVY RAINFALL WILL
ACCOMPANY SOME OF THE SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY
MORNING...LEADING TO A POTENTIAL FLOODING SITUATION. HENCE A FLASH
FLOOD WATCH COVERS THE AREA THROUGH 7 AM WEDNESDAY MORNING. IN
ADDITION...A SEVERE STORM WITH LARGE HAIL AND DAMAGING WIND CAN NOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVER THE
REGION WEDNESDAY AFTERNOON AND CONTINUE WEDNESDAY NIGHT AND EARLY
THURSDAY. A WIND ADVISORY MAY BE NEEDED. TAKE TIME TODAY TO SECURE
OUTDOOR OBJECTS THAT MAY BE BLOWN AWAY LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MNZ043>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-051121-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-
PEPIN-PIERCE-POLK-RAMSEY-REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-
SIBLEY-ST CROIX-STEARNS-STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT-
222 PM CDT TUE OCT 4 2005

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND
TONIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS
WEST CENTRAL WISCONSIN. VERY HEAVY RAINFALL WILL ACCOMPANY SOME
OF THE SHOWERS AND THUNDERSTORMS...LEADING TO A POTENTIAL FLOODING
SITUATION. HENCE A FLASH FLOOD WATCH COVERS THE AREA THROUGH 7 AM
WEDNESDAY MORNING. IN ADDITION...A FEW OF THE STORMS COULD BECOME
SEVERE AND CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVER THE
REGION LATE WEDNESDAY AND CONTINUE WEDNESDAY NIGHT AND EARLY
THURSDAY. A WIND ADVISORY MAY BE NEEDED. TAKE TIME TODAY TO SECURE
OUTDOOR OBJECTS THAT MAY BE BLOWN AWAY LATE WEDNESDAY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY NEEDED TODAY OR TONIGHT.

RAH

In the hours before

Local storm report, Oct 4, 3:48 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT TUE OCT 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             TWIN LAKES              43.56N 93.42W
10/04/2005  1.00 INCH        FREEBORN           MN   POST OFFICE

            POST OFFICE EMPLOYEE ESTIMATED THE MAXIMUM HAIL SIZE WAS
            BETWEEN A NICKEL AND A QUARTER.

&&

KAT
Local storm report, Oct 4, 5:04 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 PM CDT TUE OCT 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     FAIRMONT                43.64N 94.46W
10/04/2005  60 MPH           MARTIN             MN   BROADCAST MEDIA

            MEASURED WIND AT KSUM RADIO.

0455 PM     TSTM WND GST     FAIRMONT                43.64N 94.46W
10/04/2005  58 MPH           MARTIN             MN   AWOS

&&

JPR
Local storm report, Oct 4, 5:33 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CDT TUE OCT 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     BRICELYN                43.56N 93.81W
10/04/2005                   FARIBAULT          MN   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

LS
Local storm report, Oct 4, 5:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT TUE OCT 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             ALDEN                   43.67N 93.57W
10/04/2005  0.88 INCH        FREEBORN           MN   TRAINED SPOTTER

&&

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:30 AM CDTFlash Flood WarningMPXBarron, Rusk3 hr
Oct 4, 2:54 PM CDTSevere Thunderstorm WarningMPXEau Claire27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.